Georgia, 2005

Lightning Strike in Georgia, March 25, 2005

March 25, 2005 · NWS JAX · 1 event in 1 county or zone

A lightning strike destroyed a historic home in Waynesville. The 165 year old Mumford House was gutted by fire from the strike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lightning strike destroyed a historic home in Waynesville. The 165 year old Mumford House was gutted by fire from the strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 25, 3:08 PM EST, 14 minutes earlier.

Area forecast discussion, Mar 25, 3:08 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EST FRI MAR 25 2005

.SHORT TERM...SATELLITE IMAGERY AND RADAR TRENDS SHOW CONVECTION
BEGINNING TO WANE THIS AFTERNOON AS THE MOIST (DEWPOINTS MID 60S)
UNSTABLE AIR AND SHORTWAVE OVER THE NE GULF OF MEXICO CONTINUES
TO PUSH SEWD. MAY GO AHEAD AND CANCEL MOST OF THE SEVERE THUNDERSTORM
WATCH BEFORE 6 PM. WARM FRONT OVER GA EXPECTED TO STALL NEXT 12-18
HRS. FOR TONIGHT...WILL KEEP MOST OF THE PRECIP OVER THE SRN ZONES
WHERE INSTABILITY WILL EXIST GOING INTO THE EVENING HOURS. AS CLOUDS
DECREASE TONIGHT PATCHY DENSE FOG LIKELY TO DEVELOP UNDER LIGHT WINDS
AND MOIST BOUNDARY LAYER. FOR SAT...WITH WARM FRONT BOUNDARY LOCATED
OVER THE SRN GA AND INCREASING SLY FLOW IN WARM SECTOR SCT SHOWERS
AND THUNDERSTORMS EXPECTED TO DEVELOP ONCE AGAIN. A THREAT AGAIN FOR
SEVERE STORMS DUE TO FAVORABLE DEEP LAYER SHEAR AND INSTABILITY.
ANOTHER SHORTWAVE FORECAST BY GFS (PREFERRED MODEL) TO MOVE ACROSS
THE FL PANHANDLE AND SRN AL AND GA IN THE AFTN AND EVENING. APPEARS
MOST CONVECTION THOUGH WILL DEVELOP IN THE AFTN DURING MAX HEATING.
SAT NIGHT...WARM FRONT LIFTS NWD GRADUALLY WITH HIGHEST POPS PLANNED
FOR THE NRN ZONES CLOSER TO BOUNDARY AND DEEP MOISTURE. GOOD
DIVERGENCE ALOFT WITH 250 MB JET BEING ORIENTED MORE SW-NE OVER LA TO
WRN NC. SFC LOW OVER THE MD MS VALLEY LIFTS NWD TO WRN TN SUN
MORNING. SUN...WARM FRONT N OF THE AREA AND WILL SEE THE APPROACHING
COLD FRONT INITIALLY OVER CENTRAL GULF COAST. SHOULD SEE THE BEST
CHANCE OF SHOWERS AND STORMS WITH THE FRONT AS IT MOVES INTO SW GA
AND THE BIG BEND BY LATE AFTERNOON. SUN NIGHT...FRONT MOVES ACROSS
THE AREA WITH DRIER AIR MOVING INTO NRN ZONES TOWARD EARLY MORNING.
MON...HAVE KEPT IN CHANCE POPS STILL FOR THE SE ZONES FOR MAINLY
MORNING CONVECTION AS FRONT MOVES DOWN-STATE. HAVE USED A BLEND OF
TEMPS FOR THIS PACKAGE WITH PREFERENCE FOR WARMER NIGHT-TIME LOWS IN
THE WARM SECTOR NEXT COUPLE OF DAYS.

.LONG TERM...TUE-FRI. COOLER TEMPS WITH HIGH PRES RIDGE DOMINATING
THE SE STATES TUE AND INTO WED. WARMER TEMPS BY WED AND THU AS SLY
FLOW DEVELOPS WHEN HIGH CENTER MOVES INTO ATLANTIC. NEXT COLD FRONTAL
BOUNDARY MOVES SEWD TOWARD THE CWA ON FRI WITH SLIGHT POPS
ANTICIPATED FOR SE GA ATTM.

&&

.MARINE...RELATIVELY LIGHT SLY FLOW THROUGH EARLY SUN THEN INCREASES
QUICKLY IN RESPONSE TO APPROACHING COLD FRONT SUN AFTN. EXERCISE
CAUTION MAY BE NEEDED FOR THE OFFSHORE WATERS SUN AND ADVISORY
CONDITIONS LOOK PROBABLE IN THE WAKE OF THE FRONT ON MON AND INTO
PART OF TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  59  81  64  79 /  10  30  70  60
SSI  62  75  64  76 /  10  30  60  60
JAX  63  79  65  82 /  20  40  60  50
SGJ  65  76  67  81 /  20  50  50  40
GNV  64  80  66  83 /  20  50  50  40
OCF  65  81  66  83 /  30  50  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PUBLIC...SHASHY
MARINE/FIRE WX....DEESE
Hazardous weather outlook, Mar 25, 1:50 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EST FRI MAR 25 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-252300-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
150 PM EST FRI MAR 25 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH REMAINS IS IN EFFECT FOR
GILCHRIST...ALACHUA...PUTNAM...ST JOHNS...MARION AND FLAGLER
COUNTIES UNTIL 6 PM EST...

A WARM FRONT OVER THE REGION IN COMBINATION WITH A SERIES OF UPPER
LEVEL DISTURBANCES WILL CONTINUE TO CAUSE STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP THIS AFTERNOON. THESE STORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.
THUNDERSTORM ACTIVITY WILL BE WEAKENING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND...

A SERIES OF STRONG DISTURBANCES WILL PUSH ACROSS THE FORECAST AREA
THROUGH EASTER SUNDAY AND STRONG TO ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. THESE THUNDERSTORMS MAY BE ACCOMPANIED BY
DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV OR RADIO
STATION FOR THE LATEST WARNINGS...WATCHES AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED IF WARNING ARE ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT/ARS

In the hours before

Special weather statement, Mar 25, 10:48 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1048 AM EST FRI MAR 25 2005

FLZ033-251615-

ST. JOHNS FL-
1048 AM EST FRI MAR 25 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1115 AM EST...

AT 1048 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF ELKTON...OR ABOUT 5
MILES NORTHEAST OF HASTINGS...MOVING EAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SPUDS...ELKTON...DUPONT
CENTER...ST. AUGUSTINE SOUTH...ST. AUGUSTINE BEACH...ST. AUGUSTINE
SHORES...BUTLER BEACH AND CRESCENT BEACH THROUGH 1115 AM EST. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

WOLF
Special weather statement, Mar 25, 11:17 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1117 AM EST FRI MAR 25 2005

FLZ031-251645-
BRADFORD FL-
1117 AM EST FRI MAR 25 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEAST
BRADFORD COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
1145 AM EST...

AT 1117 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BRADFORD COUNTY...OR
ABOUT 10 MILES NORTH OF MELROSE...MOVING SOUTHEAST AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS JUST WEST OF
KEYSTONE HEIGHTS THROUGH 1145 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Mar 25, 11:28 AM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1128 AM EST FRI MAR 25 2005

FLZ037-251715-
PUTNAM FL-
1128 AM EST FRI MAR 25 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN PUTNAM
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1215 PM
EST...

AT 1128 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ABOUT 3 MILES NORTH OF PUTNAM HALL...OR
ABOUT 7 MILES NORTHEAST OF MELROSE...MOVING SOUTHEAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PUTNAM HALL...FLORAHOME AND CARRAWAY THROUGH 1215 PM EST. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Mar 25, 11:57 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1157 AM EST FRI MAR 25 2005

FLZ036-251730-
ALACHUA FL-
1157 AM EST FRI MAR 25 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ALACHUA
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1230 PM
EST...

AT 1157 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF ORANGE HEIGHTS...OR
ABOUT 4 MILES WEST OF MELROSE...MOVING SOUTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORANGE HEIGHTS
THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Mar 25, 12:08 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1208 PM EST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     MIDDLEBURG              30.05N 81.90W
03/25/2005                   CLAY               FL   AMATEUR RADIO

            ROOF DAMAGE TO HOUSE.

0645 AM     HAIL             SURRENCY                31.72N 82.20W
03/25/2005  0.88 INCH        APPLING            GA   PUBLIC

1205 PM     FUNNEL CLOUD     PALATKA                 29.65N 81.66W
03/25/2005                   PUTNAM             FL   AMATEUR RADIO

&&

DEESE
Special weather statement, Mar 25, 2:49 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EST FRI MAR 25 2005

FLZ040-252030-
MARION FL-
249 PM EST FRI MAR 25 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID UNTIL 330 PM EST...

AT 249 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 12 MILES WEST OF OCALA
AIRPORT...OR ABOUT 2 MILES SOUTHEAST OF RAINBOW LAKES ESTATES...
MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND OCALA AIRPORT...LOWELL...OCALA AND ANTHONY
THROUGH 330 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brantley

When
March 25, 3:22 PM EST
Where
Brantley County, Waynesville
Reported by
NEWSPAPER
Coordinates
31.197, -81.982 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463671.